Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 9, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 4, 2009, 11:10 AM CDT for 23 counties in Kansas. It took effect at Apr 4, 2009, 12:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2009, 11:10 AM CDT (16:10 UTC)
- In effect from
- Apr 4, 2009, 12:00 PM CDT
- Expired
- Apr 4, 2009, 7:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KTOP 041610 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1110 AM CDT SAT APR 4 2009 .A STRONG UPPER LEVEL STORM SYSTEM WILL PUSH THROUGH THE CENTRAL PLAINS STATES TODAY WHICH WILL BRING WINDY CONDITIONS TO NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS. KSZ008>012-020>024-026-034>040-054>056-058-059-050000- /O.NEW.KTOP.WI.Y.0009.090404T1700Z-090405T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 1110 AM CDT SAT APR 4 2009 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTHEASTERLY WINDS WITH SUSTAINED SPEEDS NEAR 30 MPH AND GUSTS TO AROUND 45 MPH WILL AFFECT NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS THIS AFTERNOON THROUGH THE EARLY EVENING HOURS AS A VIGOROUS STORM SYSTEM MOVES INTO THE CENTRAL PLAINS STATES. WINDS WILL BEGIN TO SUBSIDE TONIGHT AS THE STORM SYSTEM AND COLD FRONT MOVE EASTWARD...BUT WILL REMAIN BREEZY OUT OF THE WEST TO NORTHWEST LATE TONIGHT AND EARLY SUNDAY MORNING. .PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
1 follow-up statement
000 WWUS73 KTOP 042352 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 652 PM CDT SAT APR 4 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-050100- /O.EXP.KTOP.WI.Y.0009.000000T0000Z-090405T0000Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA... LAWRENCE...EMPORIA...OTTAWA 652 PM CDT SAT APR 4 2009 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. SOUTHWEST WINDS OF 15 TO 30 MPH WILL CONTINUE THIS EVENING...BEFORE SWITCHING TO THE NORTHWEST AFTER MIDNIGHT. ALTHOUGH BREEZY CONDITIONS ARE EXPECTED THROUGH THE EVENING...WINDS ARE NOT EXPECTED TO MEET WIND ADVISORY CRITERIA OF SUSTAINED 30 MPH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 4, 7:40 AM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 4, 7:40 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 740 AM CDT SAT APR 4 2009 .UPDATE... UPDATED FOR 12Z TAFS. && .DISCUSSION... SEE PREVIOUS FORECAST DISCUSSION. && .AVIATION... FOR THE 12Z TAFS...LOW LEVEL WIND SHEAR CONCERNS REMAIN FOR THE FIRST COUPLE OF HOURS OF THE FORECAST PERIOD. EARLY MORNING HEATING SHOULD EFFECTIVELY MIX OUT THE DANGEROUS LOW LEVEL WIND SHEAR CONDITIONS MIXING DOWN HIGHER WIND SPEEDS AND VEERING THE SFC WINDS A BIT. STILL A GREAT DEAL OF UNCERTAINTY REGARDING TSTM CHANCES THIS AFTERNOON AND EVENING AROUND TAF SITES. HAVE A CB GROUP IN AT TAF SITES TO INDICATE SOME POTENTIAL FOR CONVECTION...HOWEVER LACK OF LOW LVL MOISTURE PRECLUDES GREATER CONFIDENCE IN TSTMS AFFECTING TAF SITES. TSTM CHANCES SHOULD BE BETTER RESOLVED FOR 18Z ISSUANCE. THE LEADING EDGE OF A COLD FRONT LOOKS TO MOVE THROUGH TAF SITES THIS EVENING...BUT DEEPER COLD AIR LAGS WELL BEHIND THIS LEADING EDGE. BETTER SURGE OF COLD AIR LOOKS TO MOVE INTO TAF SITES AFTER MIDNIGHT AND MAY BE ACCOMPANIED BY AN MVFR STRATA CU DECK. CAVANAUGH && .PREV DISCUSSION... /ISSUED 309 AM CDT SAT APR 4 2009/ DISCUSSION... LOW PRESSURE DEVELOPING ON THE LEE OF THE CENTRAL ROCKIES ATTM... WITH 989MB SFC LOW OVER LAMAR CO. UPPER WAVE NOTED MOVING INTO SW CO...WHILE PROFILERS CONTINUE TO SHOW AN INCREASE TO 50KTS OR MORE ACROSS THE CTRL PLAINS. DEWPOINTS NOT TERRIBLY IMPRESSIVE HOWEVER...AS 60F HOLDS NEAR BROWNSVILLE AND 50 F CONTOUR STILL AROUND THE AUSTIN TX AREA. BRISK SOUTHERLY FLOW DEVELOPS ACROSS THE AREA TODAY...AHEAD OF THE NEXT SYSTEM DROPPING INTO THE FOUR CORNERS ATTM. EXPECTING SUSTAINED WINDS OF 20-25MPH WITH SOME HIGHER GUSTS. GOOD MIXING TO 850MB WILL BRING HIGHS NEAR 70S ACROSS MUCH OF THE AREA TODAY. THINK THAT ISENTROPIC SHOWERS EARLY WILL STAY NORTH OF THE AREA AS CONDENSATION PRESSURE DEFICITS REMAIN QUITE HIGH DURING THE DAYLIGHT HOURS. AS FOR WINDS...THINK WE WILL BE QUITE BREEZY BUT WILL GENERALLY STAY BELOW ADVISORY CRITERIA. WILL PASS ALONG TO DAY SHIFT TO MONITOR. OTHER CONCERN TODAY WOULD BE WITH FIRE DANGER IN WARM TEMPERATURES AND STRONG WINDS...HOWEVER GREEUP IS UNDERWAY AND WITH RH VALUES EXPECTED TO STAY NEAR 30F OR HIGHER FOR MUCH OF THE DAY DO NOT THINK A RFW IS WARRANTED AT THIS TIME. AS FOR PRECIPITATION CHANCES...SYSTEM IS STILL QUITE MOISTURE STARVED DESPITE GOOD DYNAMICS AND TIMING ON MOVING INTO EASTERN KS. MAY HAVE SOME ISOLD SHOWERS NEAR AND NORTH OF THE KS NE BORDER BUT CHANCES WERE SCARCE ENOUGH TO PULL THEM FROM THE FORECAST. FRONTAL ZONE SURGES EASTWARD ACROSS EASTERN KS JUST BEFORE 00Z...AND DESPITE WEAK INSTABILITY EXPECT ENOUGH SHEAR TO GET A FEW STORMS GOING OR EVEN FORM INTO A LINE AS THE COLDFRONT/DRYLINE MOVE THROUGH THE AREA IN THE EVENING HOURS. SEVERE POTENTIAL SEEMS LIMITED GIVEN LACK OF STRONG INSTABILITY. WINDS MAY BE PRIMARY CONCERN AS STORMS MIX DOWN STRONG MID LEVEL WINDS AS THEY PASS. NEXT CONCERN WILL BE PRECIP TYPE AND AMOUNT OF WIND TO EXPECT BEHIND THIS SYSTEM AS IT PASSES. TEMPERATURES GENERALLY IN THE MID 30S ACROSS THE FA...AND THEREFORE WENT WITH A GENERAL 36F CUT OFF FOR SNOW OR RAIN/SNOW MIX AND PAINTED SOME SNOW ACROSS FAR NW COUNTIES SUNDAY MORNING. WIND BEHIND THE SYSTEM QUITE STRONG...WITH FAR NW COUNTIES DEPICTING SUSTAINED 30KTS IN THE TIGHT SURFACE GRADIENT BEHIND THE DEPARTING LOW. IF THIS PATTERN VERIFIES WILL LIKELY NEED WIND ADVISORY IN THE OVERNIGHT HOURS FOR NORTH CENTRAL KS. SECONDARY LOBE OF ENERGY SLIDES INTO THE STATE ON SUNDAY AND AGAIN ON MONDAY. HAVE CONTINUED LIGHT POPS AS A RESULT. TEMPERATURES UNSEASONABLY COLD WITH OVERNIGHT LOWS IN THE 20S MONDAY NIGHT AND TUESDAY NIGHT. AFTER A FEW WARM WEEKEND DAYS...MAY HAVE SOME ADDITIONAL TENDER VEGETATION TO PROTECT BY EARLY WEEK. 67 AVIATION... FOR THE 06Z TAFS...PRIMARY CONCERN OVER THE FIRST 6 HRS OF THE FORECAST IS LOW LEVEL WIND SHEAR. VAD WIND PROFILE FROM DOPPLER RADAR INDICATES LOWEST GATE READING 50 KTS OUT OF THE SOUTH. WITH NEAR SFC WINDS BACKED TO NEARLY DUE EAST AT 10 TO 15 KTS...SOME DANGEROUS LOW LEVEL WIND SHEAR CONDITIONS APPEAR TO EXIST WITHIN THE LOWEST 2 KFT. PRESSURE GRADIENT TIGHTENS DURING THE MORNING HOURS...THIS COMBINED WITH SUNSHINE WILL HELP TO MIX SOME OF THESE STRONGER WINDS DOWN TOWARDS THE SFC...SO EXPECT WINDS TO PICK UP QUICKLY AFTER SUNRISE. THERE ARE STILL SOME CONCERNS ABOUT TSTM ACTIVITY THIS AFTERNOON AND EVENING OVER TAF SITES...BUT WITH LIMITED ACCESS TO MOISTURE NOT ENOUGH CONFIDENCE IN THIS PANNING OUT TO MENTION IN TAFS AT THIS TIME. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 4, 5:07 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 507 AM CDT SAT APR 4 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-051015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 507 AM CDT SAT APR 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON ACROSS THE AREA...AS STRONG SOUTH WINDS AND WARM TEMPERATURES DEVELOP OVER EASTERN KANSAS. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODDY. THESE STORMS ARE MOST LIKELY TO FORM ALONG A FRONT LATER THIS AFTERNOON ACROSS CENTRAL KANSAS...AND MOVE EASTWARD ACROSS EAST CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING HOURS. DAMAGING WIND GUSTS AND SOME SMALL HAIL ARE POSSIBLE AS THESE STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EXPECT OVERNIGHT LOW TEMPERATURES EARLY MONDAY AND EARLY TUESDAY TO BE WELL BELOW NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.